Kansas, 2003

Hail and Damaging Wind in Kansas, July 28, 2003

July 28, 2003 · NWS ICT · 3 events in 1 county or zone

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 28, 2:25 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 28, 2:25 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT MON JUL 28 2003

FORECAST CONCERNS TDY ARE SHRA CHCS TNGT AND AGAIN ON WED.

WEAK FRONTAL BOUNDARY CONTINUES TO OOZE ACROSS THE CWA ATTM LOCATED
FROM CNU-ICT-LBL...WITH SATL SHOWING SOME ELAVATED AC ACROSS CEN KS
NORTH OF THE BOUNDARY. INTERSTING TEMP GRADIENT ACROSS THE AREA WITH
96 IN ICT AND 83 IN HUT.  LACK OF ANY UPPER LEVEL S/WV MOVING ACROSS
KS HAS LEAD TO LITTLE IF ANY SHRA/TSRA DVLPMNT. LATEST LAPS DATA
SHOWS LIMITED MOISTURE CONVERGENCE NEAR THE BOUNDARY AND INSTABILITY
IS RATHER LIMITED ALSO.  SO WITH THESE FACTORS IN MIND, DO NOT SEE
MUCH WIDESPREAD CONVECTION BREAKING OUT THIS AFTN/EVE.  MAY SEE SOME
ISOLD TSRA IN THE EVENING HOURS AS A WK IMPULSE MOVES ACROSS THE
AREA FROM NWRN KS. BUT THESE WILL BE DIURNALLY DRIVEN AT BEST.  SO
WILL TRIM BACK POPS FOR THE OVERNIGHT HOURS TO JUST A SLGT CHC AS
WAA IS WEAK AND ISENTROPIC LIFT IS LIMITED.

SLIGHTLY COOLER AIR CONTINUES TO TRICKLE INTO THE AREA POST FRONTAL
BUT RESIDUAL MOISTURE HANGS BACK QUITE A WAYS.  SO WILL KEEP MIN
TEMPS UP TNGT BASED ON HIGHER DWPT AIR.

TUES:
FRONTAL BOUNDARY CONTINUES TO CREEP SOUTH INTO OK ON TUES WITH
RESIDUAL MOISTURE STILL LINGERING IN SRN KS. NOT MUCH IN THE WAY OF
ISENTROPIC LIFT OVER THE BOUNDARY INTO SRN KS...BUT RESDUAL MOISTURE
AND LIMITED INSTABILITY MAY BE ENOUGH FOR A SLGT CHC OF SHRA. WILL
KEEP THIS IN SRN KS GRIDS/ZONES WITH THIS IN MIND. BUT CHCS OF ANY
MEASURABLE SHRA IS SMALL.

WED-THU:
NW FLOW ALOFT LEADS TO MORE WEAK IMPULSES MOVING ACROSS KS DURING
THIS TIME FRAME.  MOISTURE RETURN AHEAD OF THIS IMPULSE IS RATHER
LIMITED, WITH GFS SHOWING SOME CONVECTIVE FEEDBACK PROBLEMS FOR WED
AFTN.  INHERITED POPS LOOK OKAY FOR NOW.  ETA A LITTLE SUSPECT ON
QPF FOR THU...SO WILL LEAVE DRY FOR NOW ALSO.

FRI-MON:
NW FLOW PATTERN CONTINUES FOR THE EXTENDED WITH WEAK IMPULSES SLATED
TO MOVE DOWN FROM THE NORTH. DIFFICULT TO REALLY SEE ANY LARGE PCPN
CHCS THROUGH THE FRI-SUN TIME PERIOD AS SFC FEATURES REMAIN RATHER
WEAK...SO WILL KEEP THINGS DRY FOR NOW.  WILL PLACE MAIN EMPHASIS ON
TEMPS.  TEMPS LOOK TO WARM AGAIN TOWARDS THE WEEKEND INTO THE UPPER
90S AS UPPER LEVEL RIDGE AXIS TRYS TO MOVE FURTHER EAST WITH TIME.
SO WILL KEEP WARM TEMPS GOING THROUGH THE WEEKEND.

FCSTID =   22 / KETCHAM
ICT   69  91  67  93 /  20  20  10  20
HUT   68  90  66  92 /  20  10  10  20
EWK   69  90  66  92 /  20  10  10  20
EQA   69  90  66  92 /  20  20  10  20
WLD   70  90  67  93 /  20  30  10  20
RSL   65  90  64  92 /  20   5  10  20
GBD   67  90  65  92 /  20  10  10  20
SLN   67  90  65  92 /  20  10  10  20
MPR   69  90  66  92 /  20  10  10  20
CFV   69  89  67  92 /  30  30  10  20
CNU   68  89  66  92 /  20  20  10  20
K88   68  89  66  91 /  20  20  10  20

.ICT...NONE.

KETCHAM
Hazardous weather outlook, Jul 28, 5:26 AM CST, 11 hours 29 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 AM CDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST
KANSAS. HOWEVER, ANY STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS THROUGH TUESDAY EVENING. THERE IS A SLIGHT
CHANCE FOR THUNDERSTORMS AGAIN ACROSS ALL OF CENTRAL AND
SOUTHEAST KANSAS ON WEDNESDAY. AT THIS TIME, SEVERE WEATHER IS
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

The radar

The Tulsa radar (KINX), 134 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Labette

When
July 28, 4:55 PM CST
Where
Labette County, 3 mi E of Parsons
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.350, -95.217

Thunderstorm Wind, Labette

When
July 28, 4:55 PM CST
Where
Labette County, 3 mi E of Parsons
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
37.350, -95.217

Downed limbs, some of which entangled with power lines, resulted in power outages. The Parsons Sun contributed to this narrative.

Hail, Labette

When
July 28, 5:16 PM CST
Where
Labette County, 4 mi SE of Parsons
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -95.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368070, 5368072, 5368071.